Letters to the Editor
Benzodiazepine Use and Hip Fractures in Older Adults
FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.
FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.
Am Fam Physician. 2013 Dec 1;88(11):728.
Original Article: Risks Associated with Long-Term Benzodiazepine Use
Issue Date: August 15, 2013
See additional reader comments at: http://www.aafp.org/afp/2013/0815/p224.html
TO THE EDITOR: The authors point out that use of benzodiazepines has been associated with at least a 50% increased risk of hip fracture in older adults. However, a study found that policies that substantially reduced the use of benzodiazepines among older persons in New York state did not decrease the incidence of hip fractures.1 The association between benzodiazepines is complex and involves factors such as the type of benzodiazepine, prescribed dosage, frequency of use, and underlying patient illnesses. We should not assume that interventions to reduce benzodiazepine use will result in improved clinical outcomes.
1. Wagner AK, et al. Effect of New York State regulatory action on benzodiazepine prescribing and hip fracture rates. Ann Intern Med. 2007;146(2):96103.
IN REPLY: We thank Dr. Sheahan for giving us an opportunity to expand on our point that benzodiazepines carry high complication rates with low therapeutic impact. A prospective study of 391,609 patients older than 65 years showed the following relative risks of hip fracture in the three months after starting these drugs: zolpidem (Ambien), 2.55; alprazolam (Xanax), 1.14; lorazepam (Ativan), 1.53; diazepam (Valium), 1.91.1
The study referenced by Dr. Sheahan followed a cohort that had at least one benzodiazepine prescription in the previous year, rather than one that maintained use and then stopped.2 However, an alternative interpretation is that the risk of hip fracture associated with benzodiazepine use is slow to reverse, consistent with our observation that the impairment in cognitive function is slow to reverse. One possible mechanism would be the persistent sensory changes, including the changes in vision and proprioception, that are reported complications of benzodiazepine withdrawal.
1. Finkle WD, et al. Risk of fractures requiring hospitalization after an initial prescription for zolpidem, alprazolam, lorazepam, or diazepam in older adults. J Am Geriatr Soc. 2011;59(10):1883–1890.
2. Wagner AK, et al. Effect of New York State regulatory action on benzodiazepine prescribing and hip fracture rates. Ann Intern Med. 2007;146(2):96–103.
Send letters to Kenneth W. Lin, MD, MPH, Associate Deputy Editor for AFP Online, e-mail: firstname.lastname@example.org, or 11400 Tomahawk Creek Pkwy., Leawood, KS 66211-2680.
Please include your complete address, e-mail address, and telephone number. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors.
Letters submitted for publication in AFP must not be submitted to any other publication. Possible conflicts of interest must be disclosed at time of submission. Submission of a letter will be construed as granting the American Academy of Family Physicians permission to publish the letter in any of its publications in any form. The editors may edit letters to meet style and space requirements.
Copyright © 2013 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact email@example.com for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions